New Mexico, 2005

Hail in New Mexico, June 30, 2005

June 30, 2005 · NWS ABQ · 3 events in 2 counties and zones

A storm with small but intense hail moved from Sugarite Canyon State Park southeast to Capulin Volcano National Monument.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

A storm with small but intense hail moved from Sugarite Canyon State Park southeast to Capulin Volcano National Monument.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Jun 30, 1:38 PM MST, 1 hour 36 minutes earlier.

Area forecast discussion, Jun 30, 1:38 PM MST, 1 hour 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
238 PM MDT THU JUN 30 2005

.DISCUSSION...NOT MUCH CHANGE TO THE PREVIOUS FORECASTS. SEEMS THAT
TODAY CU FIELD RATHER SLOW TO DEVELOP ACROSS THE EAST IN THE WAKE OF
THE COLD FRONT. SO HAVE DECIDED TO LOWER POPS JUST A BIT ACROSS THE
EASTERN PLAINS FOR THE EVENING HOURS. FRIDAY WILL BE MUCH OF THE SAME
AS TODAY WITH SHOWERS AND THUNDERSTORMS FORMING ALONG THE CENTRAL
MOUNTAIN CHAIN AND MOVING EAST ONTO THE PLAINS IN THE LATE
AFTERNOON/EARLY EVENING HOURS. THE UPPER LEVEL HIGH PRESSURE SYSTEM
THAT HAS BEEN THE DOMINATE WEATHER FEATURE FOR MUCH OF THE PAST WEEK
WILL BEGIN SLIDING TO THE SOUTH AND SOUTHWEST. THIS WILL ALLOW SHOWER
AND THUNDERSTORM ACTIVITY TO FORM EACH AFTERNOON OVER THE NORTHERN
MOUNTAINS AND MOVE EAST INTO THE NORTHEAST PLAINS DURING THE LATE
AFTERNOON/EARLY EVENING HOURS. SUNDAY MAY BE THE ONLY DOWN DAY PRECIP
WISE...HOWEVER FOR MONDAY THROUGH THE REMAINDER OF THE EXTENDED
FORECAST LOOKS LIKE THE HIGH WILL REMAIN JUST S/SW OF THE AREA
ALLOWING ACTIVITY TO FORM OVER THE NORTHERN MOUNTAINS AND NORTHEAST
PLAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
FARMINGTON......................  54  94  56  95 /   0   0   0   0
GALLUP..........................  42  92  45  93 /   0   0   0   0
GRANTS..........................  44  93  47  93 /   0   0   0   0
GLENWOOD........................  59 100  60  99 /   0   0   0   0
CHAMA...........................  38  83  40  85 /   0   0   0   0
LOS ALAMOS......................  50  90  54  91 /   0   0   0   0
RED RIVER.......................  41  74  43  76 /   0  20  10  10
TAOS............................  47  87  47  89 /   0   0   0   0
SANTA FE........................  50  89  53  91 /   0   0   0   0
SANTA FE AIRPORT................  53  92  56  93 /   0   0   0   0
ESPANOLA........................  54  95  56  97 /   0   0   0   0
ALBUQUERQUE HEIGHTS.............  65  97  66  97 /   0   0   0   0
ALBUQUERQUE VALLEY..............  60  98  62  99 /   0   0   0   0
ALBUQUERQUE FOOTHILLS...........  62  94  63  94 /   0   0   0   0
ALBUQUERQUE WEST MESA...........  63  96  65  96 /   0   0   0   0
SOCORRO.........................  65 100  65 100 /   0   0   0   0
SANDIA PARK/CEDAR CREST.........  60  86  61  86 /   0   0   0   0
MORIARTY/ESTANCIA...............  52  93  53  93 /   0   0   0   0
CARRIZOZO.......................  60  96  61  97 /   0   0   0   0
RUIDOSO.........................  62  87  61  88 /   0   0   0   0
RATON...........................  52  86  52  89 /  10  20  10  10
LAS VEGAS.......................  52  86  52  89 /  10  10  10  10
ROY.............................  57  85  57  89 /  10  20  20   0
CLAYTON.........................  60  85  61  90 /  10  20  20   0
SANTA ROSA......................  62  95  62  97 /  10  10  10   0
TUCUMCARI.......................  65  94  66  98 /  10  10  20   0
FORT SUMNER.....................  65  97  65  99 /  10  10  10   0
CLOVIS..........................  64  94  65  96 /  10  10  20   0
PORTALES........................  65  96  66  98 /  10  10  20   0
ROSWELL.........................  68 102  68 102 /  10   0  10   0

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

16
Hazardous weather outlook, Jun 30, 5:00 AM MST, 10 hours 14 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
600 AM MDT THU JUN 30 2005

NMZ001>021-026-011200-
CAPITAN/NORTHERN SACRAMENTO MOUNTAINS-
CENTRAL HIGH PLAINS/ESTANCIA VALLEY-CHAVES COUNTY PLAINS-
CONCHAS LAKE/GUADALUPE COUNTY-CURRY COUNTY-DE BACA COUNTY-
FAR NORTHEAST PLAINS-GUADALUPE MOUNTAINS OF CHAVES COUNTY-
HARDING COUNTY-LINCOLN COUNTY HIGH PLAINS/HONDO VALLEY-
LOWER RIO GRANDE VALLEY-
MIDDLE RIO GRANDE VALLEY/ALBUQUERQUE METRO AREA-NORTHEAST HIGHLANDS-
NORTHWEST MOUNTAINS INCLUDING JEMEZ-NORTHWEST PLATEAU-QUAY COUNTY-
ROOSEVELT COUNTY-SANDIA/MANZANO MOUNTAINS-SANGRE DE CRISTO MOUNTAINS-
SOUTHWEST MOUNTAINS/UPPER GILA REGION-UPPER RIO GRANDE VALLEY-
WEST CENTRAL MOUNTAINS-
554 AM MDT THU JUN 30 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL NEW MEXICO.

.DAY ONE...TODAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER THE FAR NORTHEAST
PLAINS THIS AFTERNOON AND EVENING. THE MAIN THREAT WILL BE
LARGE...DAMAGING HAIL AND STRONG WIND GUSTS AROUND 60 MPH. OTHER
THUNDERSTORMS MAY FORM OVER THE NORTHERN MOUNTAINS AND EASTERN PLAINS
THIS AFTERNOON INTO THE NIGHTTIME HOURS. PEA SIZE HAIL AND WIND GUSTS
TO 45 MPH ARE POSSIBLE WITH THESE THUNDERSTORMS.

.DAYS TWO THROUGH SEVEN...

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS OVER NORTHEAST NEW
MEXICO FRIDAY AFTERNOON AND EVENING. LARGE HAIL AND DAMAGING WINDS
WILL BE THE MAIN THREAT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED THIS AFTERNOON AND EVENING BETWEEN
300 PM MDT AND 1000 PM MDT OVER UNION COUNTY IN FAR NORTHEAST NEW
MEXICO.

40

In the hours before

Special weather statement, Jun 30, 2:39 PM MST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
339 PM MDT THU JUN 30 2005

NMZ005-302215-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING ACROSS INTERSTATE 25 JUST NORTH OF
RATON...

AT 335 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTHWEST OF RATON.
MOVEMENT WAS EAST AT 20 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUGARITE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME. HOWEVER...
PERSONS IN THE PATH OF THIS STORM WAS ARE ADVISED TO MONITOR NOAA
WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

KJ
Special weather statement, Jun 30, 2:55 PM MST, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE ALBUQUERQUE NM
355 PM MDT THU JUN 30 2005

NMZ005-302215-
NORTHEAST HIGHLANDS-

...STRONG THUNDERSTORM MOVING ACROSS INTERSTATE 25 JUST NORTH OF
RATON...

AT 355 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM...CAPABLE OF PRODUCING WINDS UP TO 50 MPH AND
HAIL UP TO ONE HALF INCH IN DIAMETER 8 MILES NORTH OF RATON ALONG
INTERSTATE 25. MOVEMENT WAS EAST AT 15 MPH.

LOCATIONS IN THE PATH OF THIS STORM INCLUDE SUGARITE.

THIS STORM WAS NOT PRODUCING SEVERE WEATHER AT THIS TIME.
HOWEVER...PERSONS IN THE PATH OF THIS STORM ARE ADVISED TO MONITOR
NOAA WEATHER RADIO OR OTHER MEDIA SOURCES FOR POSSIBLE UPDATES OR
WARNINGS.

KJ

The radar

The Pueblo radar (KPUX), 169 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Colfax

When
June 30, 3:14 PM MST to 3:18 PM MST
Where
Colfax County, Sugarite
Measured
1 in hail
Reported by
TRAINED SPOTTER
Coordinates
36.950, -104.383

Hail, Union

When
June 30, 4:13 PM MST
Where
Union County, Capulin
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
36.750, -104.000

Hail, Union

When
June 30, 4:30 PM MST
Where
Union County, 3 mi N of Capulin
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
36.800, -104.000

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2005Every state in 2005This day in weather historyWarnings in New Mexico, June 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5454413, 5454414, 5454415.